Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 7, NWS Northern Indiana

April 9, 2001Cass County, Miami County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Apr 9, 2001, 5:19 PM EST for Cass County, Miami County, Indiana. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 9, 2001, 5:19 PM EST (22:19 UTC)
Expired
Apr 9, 2001, 5:50 PM EST
In force
31 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cass County, IN, Miami County, IN

The radar

The Northern Indiana radar (KIWX), 88 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 5:50 PM ESTHail 1Peru, IN
Apr 9, 5:55 PM ESTHail 1.75Bunker Hill, INSeveral cars were reported damaged by the large hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 092220
SVRFWA
INC017-103-092245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
519 PM EST MON APR 9 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CASS COUNTY IN INDIANA
  SOUTHERN MIAMI COUNTY IN INDIANA

* UNTIL 550 PM EST

* AT 519 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF WALTON...MOVING EAST AT 30 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  WALTON
  ONWARD
  GRISSOM AFB
  BUNKER HILL
  AMBOY

NICKEL SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM! SEEK 
SHELTER IMMEDIATELY!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4075 8648 4057 8642 4058 8589 4074 8594


What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:00 PM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Apr 9, 3:00 PM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EST MON APR 9 2001

MID-MS TO LWR OH VLY RAPIDLY DESTABILIZING THIS AFT WITH 18Z MSAS LI
TO M6-8C...LAPS CAPES TO 2400 J/KG. INCRSG INSTABILITY WITH SVRL AM
CONVECTION OUTFLOW BNDRIES S OF FA FOR CONVECTION TO FOCUS ON THIS
EVE/TONIGHT. WLCI3 925MB WIND FIELD HAS BACKED AND INCREASED TO
20-25KT SWRLY. ETA/RUC40 INDICATING CONV ACRS NRN FA WL BE SLIGHTLY
ELEVATED. 1000-850MB MFLUX CONVG MAX ACRS SRN FA BY 00Z. WL
CONCENTRATE LKLY POPS WITH STRONG WORDING IN SRN FA WITH STRONG
STORM WORDING TO HI CHC SCT POPS SHRA/TSRA MI ZNS.

IN LONGER TERM NGM SEEMS TO WEAKEN LEAD DAKOTAS WAVE TO QUICK AS IT
LIFTS INTO UPR GRTLKS. ALSO NOTING NCEP CONCERNS WITH NGM HANDLING
OF THE NEXT WAVE EJECTING OUT OF INTRMTN REGION...HAVE LEANED TO
ETA/AVN SOLN. CONTD LLVL CONVG NEXT FEW DAYS WL NECESSITATE CONT
POPS THROUGH DY3 SPCLY SRN FA. MISFWA IN A FEW.

.IWX...NONE.
PBM

In the hours before

Special weather statement, Apr 9, 12:40 PM EST, 4 hours 39 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-100600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1240 PM EST MON APR 9 2001

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT OVER PARTS
OF NORTHERN INDIANA AND NORTHWEST OHIO.

A WARM FRONT OVER THE SOUTHERN GREAT LAKES REGION WILL PROVIDE THE
FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT TONIGHT. THUNDERSTORMS
ARE FORECAST TO REDEVELOP ALONG THIS FRONTAL BOUNDARY IN THE MID
MISSISSIPPI VALLEY LATER THIS AFTERNOON AND EVENING...THEN MOVE INTO
OUR REGION LATE THIS EVENING AND OVERNIGHT. HAIL TO ONE INCH IN
DIAMETER AND WIND GUSTS TO 60 MPH WILL BE THE MAIN THREAT WITH THE
STRONGEST STORMS. THE RISK AREA IS GREATER ALONG AND SOUTH OF ROUTE
30.

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING AND OVERNIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR LATER STATEMENTS
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MURPHY

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 11:17 PM ESTSevere Thunderstorm WarningIWXElkhart, LaGrange33 min
Apr 9, 6:47 AM ESTSevere Thunderstorm WarningIWXSaint Joseph43 min
Apr 9, 5:43 PM ESTSevere Thunderstorm WarningIWXGrant, Wabash47 min
Apr 9, 5:48 PM ESTSevere Thunderstorm WarningIWXPulaski62 min
Apr 9, 5:52 PM ESTSevere Thunderstorm WarningIWXMiami28 min
Apr 9, 6:19 PM ESTSevere Thunderstorm WarningIWXHuntington61 min
Apr 9, 6:22 PM ESTSevere Thunderstorm WarningIWXCass, Fulton58 min
Apr 9, 6:32 PM ESTSevere Thunderstorm WarningIWXWabash18 min
Apr 9, 6:41 PM ESTSevere Thunderstorm WarningIWXGrant39 min
Apr 9, 6:42 PM ESTTornado WarningIWXCass, Miami38 min
Apr 9, 6:55 PM ESTTornado WarningIWXBlackford, Grant50 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.